Minnesota, 2018

Funnel Cloud in Minnesota, July 19, 2018

July 19, 2018 · NWS FGF · 1 event in 1 county or zone

On the morning of July 19th, widespread cloud cover and steady showers were ongoing across southeast North Dakota and west central Minnesota. Meanwhile, further northwest, fairly abundant late morning and afternoon sunshine occurred over the Devils Lake region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

On the morning of July 19th, widespread cloud cover and steady showers were ongoing across southeast North Dakota and west central Minnesota. Meanwhile, further northwest, fairly abundant late morning and afternoon sunshine occurred over the Devils Lake region. By late afternoon and early evening, a weak surface boundary moved into the Devils Lake region and helped to set off scattered strong to severe thunderstorms. Atmospheric conditions were also conducive for funnel clouds, and several of these were also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 19, 11:46 AM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 19, 11:46 AM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1246 PM CDT Thu Jul 19 2018

.UPDATE...
Issued at 1029 AM CDT Thu Jul 19 2018

Updated PoPs in the near term based on the latest CAMs with only
slight adjustments needed, mainly for this afternoon.
Precipitation forecast remains on track this morning with nearly
all showers remaining along and south of a Valley City to Fargo to
Park Rapids line.

&&

.SHORT TERM...(Today and tonight)
Issued at 240 AM CDT Thu Jul 19 2018

Satellite and radar imagery continues to show a slow moving upper
level low positioned along the ND/SD border. Strong dynamic lift
in an environment with weak flow aloft is allowing for a broad
area of precip to meander slowly eastward. Northward transport of
925 and 850 hPa moisture from the southwest MN/IA region will
continue to promote shower development roughly along and east of
the I-29 corridor over the next few hours. With some instability
in place, a few thunderstorms will be possible embedded along this
axis of precipitation, however, no severe weather is expected.
Heavy rainfall will be the primary concern during the overnight
hours and into tomorrow morning as training/lingering showers may
allow for localized rain accumulations greater than one inch. This
may cause localized ponding on streets in towns/urban areas.

Through tomorrow this main region of precipitation will continue
to slowly shift east/southeastward, with a few showers possibly
extending as far north as the Highway 2 corridor. Depending on
daytime insolation, areas north of the Highway 2 corridor may warm
into the low to mid 80s. Boundary layer moisture characterized by
dewpoints in the low to mid 60s will promote moderate instability
along a confluence axis that is expected to be draped across
northeast ND/far northwest MN by tomorrow afternoon. Scattered
thunderstorms will be possible across this region during the late
afternoon/early evening hours. While a few storms may be on the
strong side (sub-severe hail and wind), low effective bulk shear
magnitudes will limit the overall severe potential. These storms
should begin to die off after sundown with the loss of daytime
heating.

.LONG TERM...(Friday through Wednesday)
Issued at 240 AM CDT Thu Jul 19 2018

Friday-Saturday night: Lingering showers/isolated thunderstorms
should transition eastward through the day Friday continuing to
decrease in coverage/intensity as mid/upper trough shifts east and
ridging builds into eastern ND. Any lingering activity should end
late Friday night (earlier in ND). There should be a slight
moderation in temps Saturday with sunny skies and rising heights
aloft, but surface high pressure may keep easterly flow in place and
temper potential warm up through Sat night. This still puts our
temps near normal around 80F (lows in 60s).

Sunday-Monday morning: Positively tilted trough is shown to rotate
through ND with the associated cold front passing over our CWA
Sunday night. Ahead of this a warm front will lift north, with
southerly return flow supporting increasing temps and low level
moisture. Guidance is showing potential for ML CAPE in excess of
2000 J/KG with increasing deep layer shear/veering, which could
support severe potential Sunday afternoon/Monday evening, possibly
merging into a MCS or linear cluster as the main trough axis pass
over our CWA Sunday night/Monday morning. This is still a ways out
and variability in the evolution of the trough and surface pattern
could impact severe potential. At the very least these will be
periods of interest/monitoring.

Monday-Thursday: Models are still in good agreement with trend
towards falling heights and CAA through these periods, however the
storm track may trend towards split flow over the Northern Plains
lowering confidence in precipitation chances. Some guidance are
showing weak precip signals, but confidence is low. PoPs that were
introduced by current blend were left relatively unchanged as this
is still slightly under climatology and there is at least limited
ensemble support.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1238 PM CDT Thu Jul 19 2018

Showers and a few embedded thunderstorms continue this afternoon
around KFAR. VFR to MVFR conditions are possible at all sites this
evening and tonight as ceilings lower along and ahead of a cold
front. Another round of thunderstorms may also briefly reduce
visibility. MVFR to IFR conditions are possible Friday morning,
mainly for KTVF and KGFK as lower ceilings are expected and
possibly even some patchy fog.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Lynch
SHORT TERM...AM
LONG TERM...DJR
AVIATION...Lynch
Hazardous weather outlook, Jul 19, 4:06 AM CST, 9 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
506 AM CDT Thu Jul 19 2018

MNZ001-004>009-013>017-NDZ006>008-014>016-024-026-027-054-201015-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-
Western Walsh County-
506 AM CDT Thu Jul 19 2018

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

Although a few showers will be possible along the Highway 2
corridor throughout the day, thunderstorm chances will increase
during the late afternoon and evening hours for northeast North
Dakota and northwest Minnesota. A few storms may be strong with
small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances increase late Sunday into early Monday
morning. While details are still uncertain, a few severe storms
can't be ruled out at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ002-003-022>024-027>032-040-NDZ028>030-038-039-049-052-053-
201015-
Norman-Clay-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
506 AM CDT Thu Jul 19 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Steady rainfall ongoing this morning across southeast North Dakota
and west central Minnesota is expected to continue through the mid
to late afternoon hours. Rainfall totals up to one inch are likely
with locally higher amounts possible. This may cause some ponding
on roadways in urban areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances increase late Sunday into early Monday
morning. While details are still uncertain, a few severe storms
can't be ruled out at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation not expected.

In the hours before

Local storm report, Jul 19, 9:16 AM CST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1016 AM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       12 NW LITCHVILLE        46.78N 98.37W
07/19/2018  E4.50 INCH       Barnes             ND   PUBLIC

            ESTIMATED 4.5 TO 5.0 INCHES OF RAIN THROUGH 10AM.

&&

TGRAFENA
Local storm report, Jul 19, 9:41 AM CST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1041 AM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY RAIN       7 NW LITCHVILLE         46.73N 98.30W
07/19/2018  M3.80 INCH       Barnes             ND   PUBLIC

            AS OF 1030AM STILL RAINING WITH AN ESTIMATED 4.5 INCHES
            OF RAIN. WATER IS BACKING UP INTO THE SLOUGHS AND FARM
            FIELDS. OTHERWISE, NO MAJOR IMPACTS BEING OBSERVED.

&&

TGRAFENA

The radar

The Fargo/Grand Forks radar (KMVX), 126 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Pennington

When
July 19, 1:30 PM CST
Where
Pennington County, 2.12 mi SSE of High Lndg
Reported by
Emergency Manager
Coordinates
48.020, -95.810

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758351.